Montana, 2014

High Wind in Montana, January 25 to 26, 2014

January 25 to 26, 2014 · NWS GGW · 10 events in 10 counties and zones

A cold arctic air mass and favorable atmospheric conditions allowed strong and gusty winds in excess of 60 mph to reach the surface across most of northeast Montana.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold arctic air mass and favorable atmospheric conditions allowed strong and gusty winds in excess of 60 mph to reach the surface across most of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 25, 3:42 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 25, 3:42 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
342 PM MST SAT JAN 25 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

THE STAGE IS SET FOR A DRASTIC CHANGE IN SENSIBLE WEATHER
BEGINNING LATER TONIGHT. AFTER A WARM AND BREEZY DAY TODAY...AN
ARCTIC FRONT AND STORM SYSTEM IS QUICKLY DESCENDING SOUTHWARD
THROUGH SASKATCHEWAN. THIS IS A SHORT-WAVE LOBE CONNECTED TO THE
BROAD...LARGE-SCALE UPPER TROUGH SPREAD OVER THE EASTERN PORTION
OF NORTH AMERICA.

MODELS IN GOOD AGREEMENT SUPPORTING STRONG AND EVEN HIGH WINDS
MOVING THROUGH THE AREA WITH THIS COLD FRONT. THE STRONG COLD AIR
ADVECTION IS EXPECTED TO ALLOW THOSE STRONG WINDS AROUND 850 MB TO
REACH DOWN AT LEAST TO THE MORE EXPOSED AND HIGH WIND-PRONE
LOCATIONS AS EARLY AS LATE TONIGHT. DECIDED TO ISSUE A HIGH WIND
WARNING FOR THOSE LOCATIONS. MODELS SHOWING THESE WINDS DROPPING
OFF SUDDENLY BY SUNDAY EVENING.

THE SUDDEN COLD AND WIND WILL ALSO CREATE DANGEROUSLY COLD WIND
CHILLS FOR MOST OF THE CWA WITH VALUES DIPPING BELOW -40 FOR SOME
NE LOCATIONS. CHOSE TO GO WITH A WIND CHILL WARNING THERE AND WIND
CHILL ADVISORY ELSEWHERE EXCEPT PETROLEUM COUNTY WHERE CONDITIONS
ARE NOT EXPECTED TO BE AS BAD.

AS WINDS ARE EXPECTED TO DIMINISH BELOW 10 MPH AS SOON AS MONDAY
MORNING...FELT IT WAS ACCEPTABLE TO END THE WIND CHILL PRODUCTS AT
THAT TIME...BUT TO PROVIDE SOME FLEXIBLE OPTIONS...NEXT SHIFT MAY
EASILY CHOOSE TO EXTEND THE TIME OF THESE PRODUCTS IF SLIGHTLY
STRONGER WINDS MAY PERSIST FOR A LONGER PERIOD OF TIME ON MONDAY.

OF LESSER IMPACT BUT STILL WORTH MENTIONING IS THE SNOW WHICH WILL
ACCOMPANY THIS COLD FRONT. DECIDED TO SPLIT SUNDAYS POPS AND
WEATHER GRIDS INTO 3-HOURLIES TO SHOW THE EXPECTED RAPID
TRANSITION OF THIS SYSTEM THROUGH THE CWA. IT SEEMS THAT MANY
LOCATIONS WILL ONLY SEE A BRIEF ONE OR TWO-HOUR PERIOD OF ISOLATED SNOW
AND BLOWING SNOW. GIVEN THIS FLEETING LESSER TIMING IMPACT FELT IT
WAS BEST TO NOT INCLUDE ANY WINTER WEATHER ADVISORIES AT THIS
TIME. EXPECT AROUND ONE AND HALF INCHES OF SNOW SOUTH OF THE U L
BEND AND LESSER AMOUNTS NORTH AND EAST OF THERE.

BY MONDAY...THE SNOW WILL ALREADY BE WELL SOUTH OF OUR CWA AS
CLEARING SKIES TAKE OVER AND BREEZY WINDS LINGER A WHILE. BMICKELSON

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
UPDATE... THE INHERITED FORECAST WAS IN GOOD ORDER SO THE ONLY ADJUSTMENTS
MADE WERE PRIMARILY POP...QPF AND SNOW AMOUNTS FOR WEDNESDAY AND
WEDNESDAY NIGHT. THE LATEST GFS AND EC MODEL RUNS CONTINUE TO
SHOW A HEALTHY DISTURBANCE ROLL THROUGH THE REGION WEDNESDAY. THE
ALIGNMENT OF THE UPPER-LEVEL JET DYNAMICS... MOISTURE ADVECTION
AND THE TIMING OF THE COLD AIR STREAMING IN AS THE SURFACE HIGH
MIGRATES INTO NEMONT WILL ALL PLAY A ROLE IN HOW MUCH SNOW WILL
FALL.

AT THIS POINT THE GFS SOLUTION HAS THE JET TRACKING THROUGH THE
HEART OF NEMONT WHEREAS THE EC SOLUTION IS OVER SOUTHERN MONTANA
AND NORTHERN WYOMING... THEREFORE USED A BLEND OF BOTH. DEPENDING
ON WHICH TRAJECTORY MATERIALIZES... FORECAST SNOW AMOUNTS MAY BE
UNDER OR OVER DONE. ENSEMBLE SPREADS SUPPORT THIS HIGHER POP EVENT
WITH CONFIDENCE. AEC

PREVIOUS DISCUSSION...NORTHWEST FLOW WILL CONTINUE MONDAY NIGHT
AND TUESDAY. AFTER A COLD NIGHT MONDAY NIGHT... TEMPERATURES WILL
MODERATE ON TUESDAY AS ARCTIC AIR MASS MOVES TO THE EAST.

THE UPPER RIDGE TO THE WEST WEAKENS SOMEWHAT TUESDAY NIGHT AND
WEDNESDAY TURNING THE FLOW ALOFT INTO A WNW DIRECTION FOR THE
FORECAST AREA. THIS WILL BRING A MORE MOIST PACIFIC FLOW ALOFT
INTO THE STATE WHICH WILL OVERRUN A QUASI-STATIONARY FRONT TO THE
SOUTHWEST OF THE FORECAST AREA. THE SOUTHWEST PART OF THE FORECAST
AREA MAY SEE SOME SNOW FROM THIS BUT THE BEST MOISTURE AND
OVERRUNNING WILL STAY TO THE SOUTHWEST OF THE FORECAST AREA.
MEANWHILE... A HIGH PRESSURE SYSTEM IN SASKATCHEWAN WILL KEEP THE
NORTHEAST ZONES MAINLY DRY AND SOMEWHAT COLDER THAN NORMAL.

A SHORTWAVE RIDGE WILL BRING MAINLY DRY WEATHER FOR THURSDAY AND
THEN A SHORTWAVE TROUGH DROPS SOUTH FROM BRITISH COLUMBIA AND
THROUGH THE PACIFIC NORTHWEST FOR FRIDAY AND SATURDAY. NORTHEAST
MONTANA WILL CONTINUE TO BE ON THE COLDER SIDE AND AT THIS POINT
IT LOOKS LIKE THE MOISTURE WILL MAINLY STAY TO THE SOUTH AND WEST
OF THE FORECAST AREA. FORRESTER

&&

.AVIATION...
VFR WITH VERY LIGHT RAIN/SNOW SHOWERS POSSIBLE THROUGH 12Z. AFTER
12Z HIGH MVFR CONDITIONS ARE EXPECTED WITH THE MAIN IMPACT BEING MVFR
CEILINGS AND SPOTTY MVFR VISIBILITY WITH ANY FALLING SNOW. A COLD
FRONT WILL USHER IN STRONGER NORTHWEST WINDS THROUGH THE OVERNIGHT
HOURS... REACHING THE PEAK FROM 12Z THROUGH 16Z THEN DIMINISHING
SUNDAY AFTERNOON. PROTON/AEC

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 AM TO 5 PM MST SUNDAY FOR DANIELS...
EASTERN ROOSEVELT...NORTHERN VALLEY...RICHLAND...SHERIDAN...
SOUTHWEST PHILLIPS...WESTERN ROOSEVELT.

WIND CHILL ADVISORY FROM 8 AM SUNDAY TO 8 AM MST MONDAY FOR
EASTERN ROOSEVELT...NORTHERN VALLEY...RICHLAND...WESTERN
ROOSEVELT...WIBAUX.

WIND CHILL ADVISORY FROM 8 PM SUNDAY TO 8 AM MST MONDAY FOR
CENTRAL AND SOUTHEAST PHILLIPS...SOUTHWEST PHILLIPS.

WIND CHILL ADVISORY FROM 2 PM SUNDAY TO 8 AM MST MONDAY FOR
CENTRAL AND SOUTHERN VALLEY...DAWSON...GARFIELD...MCCONE...
NORTHERN PHILLIPS...PRAIRIE.

WIND CHILL WARNING FROM 2 PM SUNDAY TO 8 AM MST MONDAY FOR
DANIELS...SHERIDAN.

WIND CHILL ADVISORY FROM 8 AM TO 2 PM MST SUNDAY FOR DANIELS...
SHERIDAN.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 25, 3:18 PM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
318 PM MST SAT JAN 25 2014

MTZ016>027-059>062-261100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
318 PM MST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COURTESY OF A STRONG ARCTIC COLD FRONT...HIGH WINDS WILL BEGIN TO
AFFECT FAVORED ELEVATED TERRAIN AS EARLY AS LATE TONIGHT WITH PERIODS
OF BLOWING SNOW POSSIBLE. CONTROLLING HIGH PROFILE VEHICLES WILL BECOME
DIFFICULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALONG AND BEHIND THE COLD FRONT...THE SUDDEN CHANGE IN WEATHER
WILL PUSH THROUGH THE REGION ON SUNDAY. BRIEF PERIODS OF SNOW AND
BLOWING SNOW AND HIGH WINDS ARE EXPECTED EARLY SUNDAY AS WELL AS
DANGEROUSLY COLD WIND CHILLS FOR MOST LOCATIONS WHICH WILL LAST
WELL INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
January 25, 6:30 PM MST to January 26, 11:50 AM MST
Where
Little Rocky Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Malta South US-191 DOT site recorded at wind gust of 58 mph at 6:30 PM on the 25th. Sustained winds diminished below 40 mph by 11:50 AM on the 26th.

High Wind, Northern Valley

When
January 26, 4:00 AM MST to 1:00 PM MST
Where
Northern Valley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
COOP Observer
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

A cooperative observer located 12 miles SSE of Opheim measured sustained winds of 35-40 mph and a peak wind gust of 71 mph at 4:00 AM on the 26th. Sustained winds generally diminished below 40 mph early that afternoon.

High Wind, Western Roosevelt

When
January 26, 4:26 AM MST to 11:30 AM MST
Where
Western Roosevelt forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

With winds of 20 to 30 mph common across most western Roosevelt County, a sudden peak wind gust of 70 mph was recorded at 4:26 AM on the 26th at the McDonalds MT-13 DOT site. Later that morning, a longer period of sustained winds of at least 40 mph lasted until 11:30 AM.

High Wind, Eastern Roosevelt

When
January 26, 4:57 AM MST to 10:25 AM MST
Where
Eastern Roosevelt forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

At the Stateline US-2 DOT site, a peak wind gust of 61 mph was recorded at 4:57 AM on the 26th. Sustained winds diminished below 40 mph by 10:25 AM.

High Wind, Dawson

When
January 26, 6:07 AM MST to 8:40 AM MST
Where
Dawson forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Winds of 30 to 40 mph were common across most of Dawson County with a few gusts above 50 mph. A sudden peak wind gust of 70 mph was recorded at the Lindsay Divide MT-200 DOT site at 6:07 AM on the 26th. Sustained winds diminished below 40 mph by 8:40 AM.

High Wind, Sheridan

When
January 26, 6:10 AM MST to 11:00 AM MST
Where
Sheridan forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

At the Comertown Turn-Off MT-5 DOT site on the 26th, sustained winds of at least 40 mph began at 6:10 AM, peaked at 62 mph at 10:17 AM, and ended at 11:00 AM.

High Wind, Central and Southern Valley

When
January 26, 6:44 AM MST to 11:15 AM MST
Where
Central and Southern Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

A peak wind gust of 63 mph was recorded at the King Coulee RAWS site at 6:44 AM on the 26th. Sustained winds diminished below 40 mph by 11:15 AM.

High Wind, Garfield

When
January 26, 7:36 AM MST to 10:30 AM MST
Where
Garfield forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

A 60 mph wind gust was recorded at the Lufborough Hill MT-200 DOT site at 7:36 AM on the 26th. Sustained wind diminished below 40 mph by 10:30 AM.

High Wind, McCone

When
January 26, 8:50 AM MST to 9:20 AM MST
Where
McCone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was recorded at the mesonet site east of Fort Peck Dam at 8:50 AM on the 26th.

High Wind, Prairie

When
January 26, 9:08 AM MST to 11:30 AM MST
Where
Prairie forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

At the Big Sheep Mountain RAWS site, both sustained winds of at least 40 mph and a wind gust of 61 mph were recorded at 9:08 AM on the 26th. A peak wind gust of 63 mph was recorded at 10:08 AM. Sustained winds diminished below 40 mph by 11:30 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498584, 498585, 498583, 498586, 498590, 498582, 498587, 498588, 498589, 498591.